On the density of discriminants of cyclic extensions of prime degree. (English) Zbl 1004.11063

Let \(K\) be a number field and \(G\) an abelian group of order \(n\). Let \(N_K(G,x)\) denote the number of extensions \(L/K\) with Galois group \(G\) and relative discriminant \(\leq x\). It is known [M. J. Taylor, J. Lond. Math. Soc. (2) 29, 211-223 (1984; Zbl 0535.12009) and D. J. Wright, Proc. Lond. Math. Soc. (3) 58, 17-50 (1989; Zbl 0628.12006)] that there exist constants \(a(G)\), \(b_K(G)\), and \(c_K(G) > 0\) such that \[ N_K(G,x) \sim c_K(G) x^{a(G)} (\log x)^{b_K(G)}, \] where \(a(G)\) and \(b_K(G)\) can easily be computed from \(G\) and \(K\).
In this article, the authors compute \(c_K(G)\) for the groups \(G = \mathbb Z/\ell\mathbb Z\) (where \(\ell\) is an odd prime) and arbitrary number fields \(K\). The proof uses Kummer theory; first, the cyclotomic extensions \(K(\zeta_\ell)/K\) have to be studied in detail (for the proofs, the reader is referred to the authors’ preprint ‘Cyclotomic extensions of number fields’), then follow calculations of the conductors of the Kummer extensions, and finally the Kummer correspondence is used to count the cyclic extensions of degree \(\ell\).


11R29 Class numbers, class groups, discriminants
11R20 Other abelian and metabelian extensions
Full Text: DOI


[1] Math. 315 pp 190– (1980)
[2] M. Bhargava, Higher Composition Laws, PhD Thesis, Princeton Univ., June 2001. · Zbl 1129.11049
[3] Cohen H., Grad. Texts Math. pp 193– (2000)
[4] Cohen H., Lect. Notes Comp. Sci. 1838 pp 269– (2000)
[5] Proc. Amer. Math. Soc. 5 pp 476– (1954)
[6] Datskovsky B., Math. 386 pp 116– (1988)
[7] Davenport H., Bull. London Math. Soc. 1 pp 345– (1969)
[8] Davenport H., Proc. Royal. Soc. 322 pp 405– (1971)
[9] M. Khushvaktov, Distribution of the discriminants of regular Abelian extensions of degree n of the field of rational numbers, Tashkent. Gos. Univ. Nauchn. Trudy 548, Voprosy Mat. (1977), 109-114, 146. · Zbl 0417.12002
[10] Lang S., Grad. Texts Math. pp 110– (1994)
[11] S. M ki, On the density of Abelian number fields, Thesis.Helsinki1985.
[12] S. M ki, The conductor density of Abelian number fields, J. London Math. Soc. (2) 47 (1993), 18-30. · Zbl 0727.11041
[13] Serre J.-P., Texts Math. pp 67– (1979)
[14] J. London Math. Soc. 29 pp 211– (1984)
[15] Izv. Akad. Nauk. Kazakh. SSR Ser. Fiz.-Mat. 93 pp 66– (1977)
[16] Proc. London Math. Soc. 58 pp 17– (1989)
[17] Wright D. J., Invent. Math. 110 pp 283– (1992)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.